Alert archive / Montana / Winter Storm Warnings in 2020
Winter Storm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Jun 16, 2020, 10:40 AM MDT for 6 counties in Montana; Lemhi County, Idaho. It took effect at Jun 16, 2020, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 10:40 AM MDT (16:40 UTC)
- In effect from
- Jun 16, 2020, 9:00 PM MDT
- Expired
- Jun 17, 2020, 8:32 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWUS45 KMSO 161640 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1040 AM MDT Tue Jun 16 2020 MTZ007-171800- /O.UPG.KMSO.WS.A.0007.200617T0000Z-200617T1800Z/ /O.NEW.KMSO.WS.W.0008.200617T0300Z-200617T1800Z/ Butte/Blackfoot Region- 1040 AM MDT Tue Jun 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Heavy wet snow expected. For elevations 5000 feet and higher: total snow accumulations of up to 8 inches possible. Locally higher amounts of 12 to 15 inches possible in the highest terrain (above roughly 6500 feet). For elevations below 5000 feet: snow accumulations of up to two inches with isolated higher amounts. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 9 PM this evening to noon MDT Wednesday. * IMPACTS...Travel could be very difficult. Backcountry conditions will be dangerous. Downed trees and power lines possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-171800- /O.UPG.KMSO.WS.A.0007.200617T0000Z-200617T1800Z/ /O.NEW.KMSO.WS.W.0008.200617T0300Z-200617T1800Z/ Bitterroot/Sapphire Mountains- 1040 AM MDT Tue Jun 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Heavy wet snow expected. For elevations 5000 feet and higher: total snow accumulations of up to 5 inches possible. Locally higher amounts of 10 to 12 inches possible in the highest terrain. For elevations below 5000 feet: snow accumulations of up to two inches with isolated higher amounts. * WHERE...Bitterroot/Sapphire Mountains. Skalkaho Pass. Highway 93 over Lost Trail Pass. * WHEN...From 9 PM this evening to noon MDT Wednesday. * IMPACTS...Travel could be affected. Backcountry conditions will be dangerous. Downed trees and power lines possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-171800- /O.UPG.KMSO.WS.A.0007.200617T0000Z-200617T1800Z/ /O.NEW.KMSO.WS.W.0008.200617T0300Z-200617T1800Z/ Western Lemhi County-Eastern Lemhi County- 1040 AM MDT Tue Jun 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Heavy wet snow expected. For elevations 5000 feet and higher: total snow accumulations of up to 6 inches possible. Locally higher amounts of 10 to 12 inches possible in the highest terrain. For elevations below 5000 feet: snow accumulations of up to two inches with isolated higher amounts. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 9 PM this evening to noon MDT Wednesday. * IMPACTS...Travel could be very difficult. Backcountry conditions will be dangerous. Downed trees and power lines possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-171500- /O.NEW.KMSO.WW.Y.0045.200617T0300Z-200617T1500Z/ Southern Clearwater Mountains- 940 AM PDT Tue Jun 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to 3 inches likely. Locally higher amounts up to 6 inches in areas such as Dixie and Elk City possible. Elevations above 6500 feet could see up to 10 inches of snow possible. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From 8 PM this evening to 8 AM PDT Wednesday. * IMPACTS...Travel could be affected. Backcountry conditions will be difficult. Downed trees and power lines possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-171500- /O.NEW.KMSO.WW.Y.0045.200617T0300Z-200617T1500Z/ Potomac/Seeley Lake Region- 1040 AM MDT Tue Jun 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to 3 inches possible. Locally higher amounts up to 6 inches in areas above 6500 feet. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 9 PM this evening to 9 AM MDT Wednesday. * IMPACTS...Travel could be affected. Backcountry conditions will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
617 WWUS45 KMSO 170949 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 349 AM MDT Wed Jun 17 2020 MTZ043-171100- /O.CAN.KMSO.WW.Y.0045.000000T0000Z-200617T1500Z/ Potomac/Seeley Lake Region- 349 AM MDT Wed Jun 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow levels will not come down far enough so any snow accumulations will be in the higher terrain. $$ MTZ007-171800- /O.CON.KMSO.WS.W.0008.000000T0000Z-200617T1800Z/ Butte/Blackfoot Region- 349 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Heavy snow. For elevations 6000 feet and higher: total snow accumulations of up to 8 inches possible. Locally higher amounts of 12 to 15 inches possible in the highest terrain (above roughly 7000 feet). For elevations below 6000 feet: snow accumulations of up to two inches with isolated higher amounts. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until noon MDT today. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-171800- /O.CON.KMSO.WS.W.0008.000000T0000Z-200617T1800Z/ Bitterroot/Sapphire Mountains- 349 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Heavy snow. Additional snow accumulations of up to 4 inches. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...Until noon MDT today. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-010-171800- /O.CON.KMSO.WS.W.0008.000000T0000Z-200617T1800Z/ Western Lemhi County-Eastern Lemhi County- 349 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Heavy snow. For elevations 6000 feet and higher: total snow accumulations of up to 6 inches possible. Locally higher amounts of 10 to 12 inches possible in the highest terrain. For elevations below 6000 feet: snow accumulations of up to two inches with isolated higher amounts. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...Until noon MDT today. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-171500- /O.CON.KMSO.WW.Y.0045.000000T0000Z-200617T1500Z/ Southern Clearwater Mountains- 249 AM PDT Wed Jun 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Dixie and Highway 12 over Lolo Pass. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
328 WWUS45 KMSO 171432 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 832 AM MDT Wed Jun 17 2020 IDZ009-010-MTZ006-007-171545- /O.CAN.KMSO.WS.W.0008.000000T0000Z-200617T1800Z/ Western Lemhi County-Eastern Lemhi County- Bitterroot/Sapphire Mountains-Butte/Blackfoot Region- 832 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING IS CANCELLED... Snow continues above 6000 feet but impacts are waning. $$ IDZ006-171545- /O.CAN.KMSO.WW.Y.0045.000000T0000Z-200617T1500Z/ Southern Clearwater Mountains- 732 AM PDT Wed Jun 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow continues above 6000 feet but impacts are waning. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jun 16, 6:07 AM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 16, 6:07 AM MDT, 4 hours 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
607 AM MDT Tue Jun 16 2020
...Significant Mountain Snow Tonight into Wednesday for North
Central Idaho into Southwest Montana...
.DISCUSSION...Another abnormally cold trough of low pressure will
continue to impact the Northern Rockies for the next couple of
days. This trough will keep temperatures well below normal for
this time of year while bringing widespread precipitation.
Scattered to numerous showers will traverse the region throughout
the day.
Tonight a mid level circulation will make its way across the
Northern Rockies. The circulation wraps a plume of moisture across
portions of north central Idaho into west central and southwest
Montana. The models diverge slightly on the exact placement of
the heaviest band of precipitation. The general consensus appears
to have the heaviest precipitation over Idaho and Lemhi counties
stretching into western Montana south of the Highway 200 corridor.
The cold air associated with this feature will cause snow levels
to drop dramatically by Wednesday morning being around 5000 to
5500 feet. It would not be surprising if snow levels lower even
further under the heaviest precipitation band, maybe even down to
4000 feet. Currently the most impactful snow appears to be across
the higher terrain of Lemhi county into southwest Montana by
Wednesday morning, as several winter storm watches have been
issued. An area that could be impacted is the higher elevations of
Idaho county, especially over Whitebird Grade and the community of
Dixie. This system appears to have similar snow accumulations to
the previous snow event from a week ago, where high elevations
communities of southwest Montana received 2 to 6 inches with local
areas getting over a foot of new snow. This type of snow during
this time of year will have a major impact on trees potentially
creating power outages.
The trough of low pressure shifts off to the east during the day
Wednesday leaving the Northern Rockies under northwester flow
aloft. This flow pattern is conducive to lingering showers and a
cooler airmass. The mountains along the Continental Divide should
anticipate continued snow, especially in the Glacier National
Park region through Thursday.
A low amplitude ridge of high pressure builds over the region
Friday into the weekend. This ridge will bring temperatures back
to seasonal readings by Saturday. Subtle features traversing the
region in this flow pattern could cause scattered showers,
especially during the afternoon and evening hours.
&&
.AVIATION...Scattered to numerous showers will traverse the
Northern Rockies today causing periods of reduced visibilities and
ceilings across all terminals. This evening, a mid level
circulation will make its way into Lemhi county and southwest
Montana. This feature will bring a plume of significant
precipitation to the region. Snow levels will drop dramatically
throughout the night causing the precipitation to change over to
snow around 5000 feet. This snow level could be even lower under
the heaviest precipitation. KBTM appears to transition over to
steady rain around 16/23z and then change over to snow around
17/12z. KSMN experiences the steady rain around 17/10z and could
experience a rain/snow mix by 17/15z. Steady rain is expected for
KMSO between 17/03z to 17/12z, but not anticipating snow.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from this evening through Wednesday morning
Butte/Blackfoot Region.
Winter Storm Watch from this evening through Wednesday morning
Bitterroot/Sapphire Mountains.
ID...Winter Storm Watch from this evening through Wednesday morning
Eastern Lemhi County...Western Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:40 AM MDT | Winter Weather Advisory | MSO | Granite, Lake, Missoula, Powell | 22 hr |
Nearby
Winter Storm Warnings in Montana, 2020Winter Storm Warnings in Idaho, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.